Tennessee, 2008

Flash Flooding and Hail in Tennessee, April 10 to 11, 2008

April 10 to 11, 2008 · NWS MEG · 11 events in 8 counties and zones

A powerful upper level low pressure system moved into the Midsouth during the evening hours of April 10, 2008 and continued moving through the area during the day on April 11, 2008. The system first produced a few severe storms during the early morning hours of April 10, 2008 over Northeast Arkansas as it approached the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A powerful upper level low pressure system moved into the Midsouth during the evening hours of April 10, 2008 and continued moving through the area during the day on April 11, 2008. The system first produced a few severe storms during the early morning hours of April 10, 2008 over Northeast Arkansas as it approached the area. These storms quickly died off. However by the late afternoon and evening hours, redevelopment occurred across much of the Midsouth. These storms produced large hail, damaging winds and flash flooding. The storms continued into the overnight hours before dying off. Redevelopment then occurred across Northeast Mississippi during the afternoon hours of April 11, 2008 as the system departed the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 10, 2:09 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 10, 2:09 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT THU APR 10 2008

.DISCUSSION...
A MODERATE RISK FOR SEVERE WEATHER CONTINUES THIS AFTERNOON ACROSS
MUCH OF THE MID SOUTH. A LINE OF SHOWERS AND THUNDERSTORMS WAS
APPROACHING EASTERN ARKANSAS. THE SPC MESOANALYSIS PAGE SHOWED
SURFACE BASED CAPE VALUES OF UP TO 1500 J/KG AND LIFTED INDICES OF
-3 JUST AHEAD OF THIS LINE ALONG WITH HELICITY VALUES GREATER THAN
600 M2/S2. THERE REMAINS THE POTENTIAL FOR DISCRETE SUPERCELL
DEVELOPMENT AHEAD OF THE LINE...THEREFORE WILL CONTINUE TO
HIGHLIGHT THE RISK IN THE AFTERNOON PRODUCT SUITE.

SUSTAINED WIND SPEEDS AND GUSTS WILL REMAIN AT OR ABOVE ADVISORY
LEVEL UNTIL A SURFACE COLD FRONT SWEEPS ACROSS THE AREA OVERNIGHT.
THERE IS ALSO A FLASH FLOOD POTENTIAL FOR AREAS ALREADY SATURATED
FROM EXCESSIVE RAIN WHICH FELL THE PAST THREE WEEKS. QPF VALUES OF
AROUND ONE TO TWO INCHES CAN BE EXPECTED IN THE FLASH FLOOD WATCH
AREA...ESPECIALLY NEAR STRONGER STORMS. THE COLD FRONT IS SLOW
TO MOVE SOUTH AND EAST OF THE REGION ON FRIDAY SINCE THE H5 FLOW
BECOMES PARALLEL AND THE UPPER LEVEL FORCING MOVES WELL TO THE
NORTH OF THE AREA.

A DEEP UPPER LEVEL TROUGH SETTLES IN OVER THE EASTERN U.S. THIS
WEEKEND AND DOES NOT MOVE OFF THE EAST COAST UNTIL TUESDAY NIGHT.
CLOUDY...COOL AND UNSETTLED WEATHER CONDITIONS ARE FORECAST WITH
TEMPERATURES 15 TO 20 DEGREES BELOW NORMAL.

HIGH PRESSURE ALOFT WILL BUILD INTO THE CENTRAL U.S. DURING THE
MIDDLE OF NEXT WEEK FOR MOSTLY CLEAR SKIES AND NEAR NORMAL
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  72  46  59 /  70  40  20  20
MKL  65  73  41  59 /  80  50  20  20
JBR  59  68  43  57 /  80  20  20  20
TUP  68  75  49  62 /  80  60  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR DUNKLIN-PEMISCOT.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BENTON MS-COAHOMA-
     DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
     TUNICA-YALOBUSHA.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR ALCORN-CALHOUN-CHICKASAW-ITAWAMBA-LEE MS-MONROE-
     PONTOTOC-PRENTISS-TIPPAH-TISHOMINGO-UNION.

TN...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-HENDERSON-
     HENRY-LAKE-LAUDERDALE-MADISON-OBION-SHELBY-TIPTON-WEAKLEY.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR DECATUR-HARDIN-MCNAIRY.

&&

OKULSKI
Hazardous weather outlook, Apr 10, 2:14 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT THU APR 10 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-112215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
314 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS MOST OF THE
MIDSOUTH THIS AFTERNOON AND TONIGHT.

A SIGNIFICANT SEVERE WEATHER OUTBREAK REMAINS POSSIBLE ACROSS THE
MODERATE RISK AREA THIS AFTERNOON AND EVENING. A LINE OF STRONG
THUNDERSTORMS OVER EAST CENTRAL ARKANSAS WILL CONTINUE TO MOVE TO
THE EAST. STORMS ALONG AND AHEAD OF THIS LINE WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES. A FEW
SIGNIFICANT TORNADOES WILL ALSO BE POSSIBLE WITH ANY STORMS.

THE GREATEST RISK FOR SEVERE WEATHER WILL BE UNTIL 9 PM CDT ACROSS
AREAS WEST OF THE MISSISSIPPI RIVER...AND UNTIL 11 PM CDT ACROSS FAR
WEST TENNESSEE AND NORTHWEST MISSISSIPPI...AND BETWEEN 6 PM CDT
AND 2 AM CDT ACROSS THE REMAINDER OF WEST TENNESSEE AND NORTHEAST
MISSISSIPPI.

STRONG GRADIENT WINDS WILL ALSO OCCUR AHEAD OF THE LINE OF SEVERE
THUNDERSTORMS. SOUTH TO SOUTHWEST WINDS BETWEEN 20 AND 30
MPH...WITH GUSTS OVER 45 MPH WILL BE COMMON ACROSS MUCH OF THE
AREA. A WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE MID SOUTH
THROUGH MIDNIGHT TONIGHT.

LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THE THUNDERSTORMS AS
THEY MOVE ACROSS THE AREA. RAINFALL TOTALS UP TO 2 INCHES CAN BE
EXPECTED...WITH ISOLATED HIGHER AMOUNTS. THIS WILL LIKELY LEAD TO
ADDITIONAL FLASH FLOODING AND RIVER FLOODING. FLASH FLOOD WATCHES
HAVE BEEN ISSUED FOR THE ENTIRE AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST
MISSISSIPPI ON FRIDAY. THUNDERSTORMS SHOULD REINTENSIFY OVER THE
SLIGHT RISK AREA ON FRIDAY AND MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.

TEMPERATURES MAY DROP TO NEAR FREEZING ACROSS PORTIONS OF THE MID
SOUTH SUNDAY...MONDAY AND TUESDAY MORNINGS. THIS MAY IMPACT
TENDER VEGETATION THAT IS LEFT UNPROTECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL
BE NEEDED THROUGH MIDNIGHT ACROSS THE ENTIRE MID SOUTH.

OKULSKI

In the hours before

Special weather statement, Apr 10, 3:39 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CDT THU APR 10 2008

ARZ028-102215-
MISSISSIPPI AR-
439 PM CDT THU APR 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER KEISER AT 439 PM CDT...MOVING NORTHEAST AT
55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITIES OF BLYTHEVILLE...
KEISER...LUXORA AND OSCEOLA...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 515 PM CDT.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, Apr 10, 4:09 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CDT THU APR 10 2008

TNZ048-049-102245-
LAUDERDALE TN-TIPTON TN-
509 PM CDT THU APR 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 12 MILES SOUTHWEST OF FULTON AT 509 PM CDT...
MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAUDERDALE AND TIPTON COUNTIES...INCLUDING THE CITY OF
COVINGTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 545 PM CDT.

The radar

The Memphis radar (KNQA), 32 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
April 10, 4:27 PM CST to 4:32 PM CST
Where
Lauderdale County, 1.26 mi W of Oak Grove to 0.23 mi ESE of Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Park/Forest Service
Coordinates
35.632, -89.852

Straight line winds blew trees down in and around Fort Pillow State Park.

Thunderstorm Wind, Haywood

When
April 10, 6:23 PM CST to 6:28 PM CST
Where
Haywood County, 1.26 mi ENE of Sunnyhill to 1.22 mi SE of Sunnyhill
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Park/Forest Service
Coordinates
35.536, -89.249

Straight line winds blew trees down in the Hatchie Wildlife Refuge.

Hail, Henry

When
April 10, 7:40 PM CST to 7:45 PM CST
Where
Henry County, 0.81 mi ENE of Buchanan
Measured
1.5 in hail
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.436, -88.207

Ping-pong size hail fell on Highway 140 between Puryear and Paris Landing.

Hail, Haywood

When
April 10, 9:05 PM CST to 9:10 PM CST
Where
Haywood County, Brownsville
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.600, -89.270

Thunderstorm Wind, Shelby

When
April 10, 9:07 PM CST to 9:12 PM CST
Where
Shelby County, 0.21 mi SSE of Rugby to 0.19 mi ENE of Rugby
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.197, -89.999

Straight line winds blew trees down near the intersection of Woodlawn Terrace and James Road.

Thunderstorm Wind, Obion

When
April 10, 9:10 PM CST to 9:15 PM CST
Where
Obion County, 0.32 mi SW of Union City to Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.417, -89.054

Straight line winds produced structural damage to a church in Union City.

Thunderstorm Wind, Weakley

When
April 10, 9:15 PM CST to 9:20 PM CST
Where
Weakley County, Martin to Dresden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.350, -88.850

Straight line winds knocked down trees and power lines countywide.

Hail, Gibson

When
April 10, 9:27 PM CST to 9:32 PM CST
Where
Gibson County, 0.77 mi NNE of Humboldt
Measured
0.88 in hail
Property damage
$2,000
Reported by
Public
Coordinates
35.831, -88.916

Hail, Henry

When
April 10, 10:24 PM CST to 10:29 PM CST
Where
Henry County, Springville
Measured
1.5 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.250, -88.150

Flash Flood, McNairy

When
April 11, 12:30 AM CST to 2:30 AM CST
Where
McNairy County, 2.34 mi S of Mc Nairy to 4 mi SW of Forty Forks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.286, -88.626

Heavy rain produced flash flooding on Forty Forks Road in Northern McNairy County.

Flash Flood, Shelby

When
April 11, 1:50 AM CST to 2:00 AM CST
Where
Shelby County, 2.59 mi WNW of Lenow to 2.4 mi WNW of Lenow
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.189, -89.794

Heavy rain produced flash flooding near the intersection of Germantown Parkway and Varnavas Drive. Two lanes of Germantown Parkway was closed as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97861, 97862, 97867, 97869, 97870, 97871, 97872, 98009, 98013, 98034, 98035.